Alert archive / Kansas / Red Flag Warnings in 2013

Red Flag Warning 11, NWS Goodland, KS

May 14, 20134 counties in Kansas

NWS Goodland, KS issued this red flag warning at May 14, 2013, 3:58 AM CDT for 4 counties in Kansas. It took effect at May 14, 2013, 12:00 PM CDT. It was in force for 8 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 14, 2013, 3:58 AM CDT (08:58 UTC)
In effect from
May 14, 2013, 12:00 PM CDT
Expired
May 14, 2013, 8:00 PM CDT
In force
8 hr
Issued by
NWS Goodland, KS

Counties Gove County, KS, Greeley County, KS, Logan County, KS, Wichita County, KS

The radar

The Goodland radar (KGLD), 86 km from the middle of the area, began a volume at 09:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 9.0 hours before the alert went out and 153 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2013-05-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 8 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2013-05-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 11 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
8 J/kg
Mixed-layer CIN
-14 J/kg
Mixed-layer LCL
3752 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
11 m²/s²
0-3 km storm-relative helicity
62 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

745 
WWUS83 KGLD 140858
RFWGLD

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE GOODLAND KS
258 AM MDT TUE MAY 14 2013

...RED FLAG CONDITIONS THIS AFTERNOON...

.UNSEASONABLY WARM TEMPERATURES...LOW RELATIVE HUMIDITY AND GUSTY
WINDS WILL CREATE DANGEROUS FIRE WEATHER CONDITIONS THIS AFTERNOON
ACROSS PARTS OF THE TRI STATE AREA.

KSZ015-141000-
/O.CAN.KGLD.FW.A.0007.130514T1700Z-130515T0100Z/
SHERIDAN-
358 AM CDT TUE MAY 14 2013

...FIRE WEATHER WATCH IS CANCELLED FOR WIND AND LOW RELATIVE
HUMIDITY FOR FIRE WEATHER ZONE 015...

THE NATIONAL WEATHER SERVICE IN GOODLAND HAS CANCELLED THE FIRE
WEATHER WATCH.

ALTHOUGH RELATIVE HUMIDITY WILL FALL TO CRITICAL LEVELS THIS AFTERNOON
...WIND SPEEDS WILL NOT BE STRONG ENOUGH TO CREATE RED FLAG
CONDITIONS. THEREFORE THE FIRE WEATHER WATCH FOR SHERIDAN COUNTY
HAS BEEN CANCELLED.

$$

KSZ028-029-042-141900-
/O.UPG.KGLD.FW.A.0007.130514T1700Z-130515T0100Z/
/O.NEW.KGLD.FW.W.0011.130514T1700Z-130515T0100Z/
LOGAN-GOVE-WICHITA-
358 AM CDT TUE MAY 14 2013

...RED FLAG WARNING IN EFFECT FROM NOON TODAY TO 8 PM CDT THIS
EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES
028...029 AND 042...

THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A RED FLAG
WARNING FOR WIND AND LOW RELATIVE HUMIDITY...WHICH IS IN EFFECT
FROM NOON TODAY TO 8 PM CDT THIS EVENING. THE FIRE WEATHER WATCH
IS NO LONGER IN EFFECT.

* AFFECTED AREA...IN KANSAS...FIRE WEATHER ZONE 028 LOGAN...FIRE 
  WEATHER ZONE 029 GOVE AND FIRE WEATHER ZONE 042 WICHITA.

* WINDS...SOUTH 10 TO 15 MPH WITH GUSTS UP TO 25 MPH.

* RELATIVE HUMIDITY...AS LOW AS 13 PERCENT.

* IMPACTS...FIRE GROWTH POTENTIAL WILL BE HIGH WITH THE 
  POTENTIAL FOR FIRES TO QUICKLY GET OUT OF CONTROL. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR ARE IMMINENT. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL
CREATE EXPLOSIVE FIRE GROWTH POTENTIAL.

&&

$$

KSZ041-141900-
/O.NEW.KGLD.FW.W.0011.130514T1700Z-130515T0100Z/
GREELEY-
258 AM MDT TUE MAY 14 2013

...RED FLAG WARNING IN EFFECT FROM 11 AM THIS MORNING TO 7 PM MDT
THIS EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER
ZONE 041...

THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A RED FLAG
WARNING FOR WIND AND LOW RELATIVE HUMIDITY...WHICH IS IN EFFECT
FROM 11 AM THIS MORNING TO 7 PM MDT THIS EVENING.

* AFFECTED AREA...IN KANSAS...FIRE WEATHER ZONE 041 GREELEY.

* WINDS...SOUTH 10 TO 15 MPH WITH GUSTS UP TO 25 MPH.

* RELATIVE HUMIDITY...AS LOW AS 12 PERCENT.

* IMPACTS...FIRE GROWTH POTENTIAL WILL BE HIGH WITH THE 
  POTENTIAL FOR FIRES TO QUICKLY GET OUT OF CONTROL. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR ARE IMMINENT. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL
CREATE EXPLOSIVE FIRE GROWTH POTENTIAL.

&&

$$

FOR MORE INFORMATION FROM NOAA/NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/GLD (ALL LOWER CASE)
2 follow-up statements
104 
WWUS83 KGLD 141857
RFWGLD

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE GOODLAND KS
1257 PM MDT TUE MAY 14 2013

...RED FLAG CONDITIONS THIS AFTERNOON...

.UNSEASONABLY WARM TEMPERATURES...LOW RELATIVE HUMIDITY AND GUSTY
WINDS WILL CREATE DANGEROUS FIRE WEATHER CONDITIONS THIS
AFTERNOON ACROSS PARTS OF THE TRI STATE AREA.

KSZ028-029-041-042-150100-
/O.CON.KGLD.FW.W.0011.000000T0000Z-130515T0100Z/
LOGAN-GOVE-GREELEY-WICHITA-
1257 PM MDT TUE MAY 14 2013 /157 PM CDT TUE MAY 14 2013/

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 7 PM MDT /8 PM CDT/
THIS EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER
ZONES 028...029 AND 042...

* AFFECTED AREA...IN KANSAS...FIRE WEATHER ZONE 028 LOGAN...FIRE 
  WEATHER ZONE 029 GOVE...FIRE WEATHER ZONE 041 GREELEY AND FIRE 
  WEATHER ZONE 042 WICHITA.

* WINDS...SOUTH AROUND 15 MPH WITH GUSTS UP TO 25 MPH.

* RELATIVE HUMIDITY...AS LOW AS 12 PERCENT.

* IMPACTS...FIRE GROWTH POTENTIAL WILL BE HIGH WITH THE 
  POTENTIAL FOR FIRES TO QUICKLY GET OUT OF CONTROL. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR ARE IMMINENT. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL
CREATE EXPLOSIVE FIRE GROWTH POTENTIAL.

&&

$$

FOR MORE INFORMATION FROM NOAA/NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/GLD (ALL LOWER CASE)
674 
WWUS83 KGLD 150056
RFWGLD

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE GOODLAND KS
656 PM MDT TUE MAY 14 2013

KSZ028-029-041-042-150200-
/O.EXP.KGLD.FW.W.0011.000000T0000Z-130515T0100Z/
LOGAN-GOVE-GREELEY-WICHITA-
656 PM MDT TUE MAY 14 2013 /756 PM CDT TUE MAY 14 2013/

...RED FLAG WARNING WILL EXPIRE AT 7 PM MDT /8 PM CDT/ THIS
EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES
028...029...041 AND 042...

CRITICAL FIRE WEATHER CONDITIONS HAVE ENDED...SO THE WARNING WILL
BE ALLOWED TO EXPIRE.

$$

FOR MORE INFORMATION FROM NOAA/NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/GLD (ALL LOWER CASE)

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this red flag warning went out at May 14, 3:48 AM CDT, 10 minutes earlier.

Area forecast discussion, May 14, 3:48 AM CDT, 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
248 AM MDT TUE MAY 14 2013

.SHORT TERM...(TODAY THROUGH THURSDAY NIGHT)
ISSUED AT 244 AM MDT TUE MAY 14 2013

A RIDGE WILL BE OVER THE PLAINS TODAY AND THEN FLATTEN SOME TONIGHT.
UPPER FLOW WILL BE WESTERLY WEDNESDAY. A RIDGE WILL START BUILDING
OVER THE PLAINS WEDNESDAY NIGHT AND CONTINUE THROUGH THURSDAY NIGHT.
A SURFACE TROUGH WILL BE OVER NORTHWEST KANSAS TODAY. THIS TROUGH
WILL SHIFT EAST TONIGHT FOLLOWED BY ANOTHER TROUGH OVER EASTERN
COLORADO WEDNESDAY THROUGH THURSDAY NIGHT.

PLAN TO GO WITH SLIGHT CHANCE POPS OVER THE NORTHWEST FA THIS
AFTERNOON WHERE STORMS SHOULD INITIATE NEAR THE SURFACE TROUGH AXIS.
CAPE VALUES WILL BE AROUND 1000 J/KG. CONFIDENCE FOR MEASURABLE
PRECIP IMPROVES SOME THIS EVENING AS DYNAMICS MOVE INTO THE AREA.
INSTABILITY DROPS OFF AFTER 03Z SO WILL REDUCE THUNDER TO ISOLATED
FOR OVERNIGHT WITH ONLY A SLIGHT CHANCE OF SHOWERS. SUBSIDENCE MOVES
INTO THE FA WEDNESDAY/WEDNESDAY NIGHT SO POPS WILL BE NIL. A WEAK
DISTURBANCE COMES THROUGH THURSDAY AFTERNOON WITH SLIGHT CHANCE POPS
ACROSS THE EAST AND THEN EXITING THURSDAY EVENING.

MAX TEMPERATURES WILL RISE TO THE UPPER 90S TODAY. CURRENT
TEMPERATURES AT HLC AND MCK ARE VERY MILD WITH READINGS NEAR 65
DEGREES. ELSEWHERE ACROSS THE FA MAX TEMPERATURES WILL REACH THE MID
90S. COOLER READINGS IN THE LOWER 80S WILL BE FOUND WEDNESDAY BEHIND
THE TROUGH. TEMPERATURES WILL REBOUND BACK INTO THE MID/UPPER 80S
THURSDAY. MIN TEMPERATURES WILL RESIDE IN THE MID/UPPER 50S.

FIRE WEATHER...RELATIVE HUMIDITY VALUES FALL TO CRITICAL LEVELS
TODAY ACROSS THE SOUTHEAST HALF OF THE FA. HOWEVER WINDS WILL STAY
ABOVE CRITICAL VALUES NEAR THE TROUGH AXIS. THE EXTREME SOUTHEAST FA
HAS THE GREATEST POTENTIAL FOR CRITICAL WIND WITH SUSTAINED OR GUSTS
APPROACHING 25 MPH. FUELS ARE ALSO STILL CRITICAL IN THIS AREA AS
WELL. CONSEQUENTLY WILL ISSUE A RED FLAG WARNING FOR
WICHITA..GREELEY..LOGAN AND GOVE COUNTIES IN KANSAS (SEE DETAILS
BELOW).

.LONG TERM...(FRIDAY THROUGH MONDAY)
ISSUED AT 244 AM MDT TUE MAY 14 2013

AT THE UPPER LEVELS...

500 MB ANALYSIS FOR FRIDAY INDICATES AN UPPER LEVEL RIDGE THAT WILL
WEAKEN AS TROUGH MOVES INTO THE TRI STATE AREA.  GFS HAS NUMEROUS
SHORT WAVE DISTURBANCES EMBEDDED WITHIN MAIN UL TROUGH WITH A HIGHER
AMPLITUDE TROUGH COMPARED TO ECMWF.  VORTICITY VALUES DIFFER
SLIGHTLY BETWEEN THE GFS AND ECMWF...BUT PVA WILL BE PRESENT
SATURDAY AND EARLY SUNDAY AT 500 MB. JET AT 500 MB FOR THE AREA WILL
BE GENERALLY CALM. 700 AND 850 MB JETS BETWEEN 30 AND 35 KTS WILL BE
PRESENT IN FRONT OF THE APPROACHING TROUGH.  LONG TERM MODELS ARE IN
AGREEMENT FOR A ZONAL PATTERN FOR MONDAY MORNING WITH A SHORTWAVE
TROUGH MOVING THROUGH MONDAY AFTERNOON.  UL RIDGE WILL BUILD TO THE
WEST TUESDAY.

AT THE SURFACE...

ECMWF INDICATES TEMPERATURES WILL BE IN THE MID 80S FRIDAY WITH DEW
POINTS IN THE MID 50S...WHILE GFS SHOWS TEMPERATURES REACHING THE
UPPER 70S WITH DEW POINTS IN THE LOWER 60S.  THETA E VALUES RANGE
FROM 340 TO 345 K, AND SURFACE BASED CAPE VALUES ARE GENERALLY
BETWEEN 2000 AND 2500. DRY LINE WILL FORM ACROSS THE REGION SATURDAY
AFTERNOON...WHICH WILL AID IN PROVIDING SCATTERED CONVECTION TO THE
REGION.  LINGERING SHOWERS WILL PERSIST FOR SUNDAY AND MONDAY...WITH
HIGH PRESSURE MOVING INTO THE REGION FOR TUESDAY.  TEMPERATURES WILL
REACH THE UPPER 80S ON SATURDAY...DROPPING BACK TO NEAR NORMAL FOR
EARLY NEXT WEEK.

OUTLOOK...

WARM TEMPERATURES AND MOISTURE AT THE SURFACE WILL PROVIDE
ENVIRONMENT FOR STORM DEVELOPMENT FRIDAY AND SATURDAY.  TEMPERATURES
WILL COOL INTO THE 70S FOR THE BEGINNING OF NEXT WEEK...WITH DRY
SUNNY SKIES PREVAILING.

&&

.AVIATION...(FOR THE 06Z TAFS THROUGH 06Z TUESDAY NIGHT)
ISSUED AT 1108 PM MDT MON MAY 13 2013

VFR CONDITIONS WILL CONTINUE AT BOTH TERMINALS THROUGH TAF PERIOD.
LIGHT AND VARIABLE WINDS EXPECTED THROUGH THE EARLY PART OF THE
TAF PERIOD WITH SURFACE TROUGH IN PLACE. SW WINDS AROUND 10KT WILL
DEVELOP OVER KGLD BY SUNRISE AS SURFACE TROUGH AXIS BEGINS TO
SHIFT EAST...WITH SIMILAR WINDS DEVELOPING BY MIDDAY TUESDAY AT
KMCK. WINDS IN AFTERNOON COMPLICATED BY TROUGH POSITION...HOWEVER
CURRENTLY EXPECT THEM TO REMAIN BELOW 12KT.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...RED FLAG WARNING FROM 11 AM MDT /NOON CDT/ THIS MORNING TO 7 PM
     MDT /8 PM CDT/ THIS EVENING FOR KSZ028-029-041-042.

CO...NONE.
NE...NONE.
&&

SHORT TERM...FS
LONG TERM...MCK
AVIATION...DR
Hazardous weather outlook, May 13, 11:55 AM CDT, 16 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
1055 AM MDT MON MAY 13 2013

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-141245-
YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON-
SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA-
DUNDY-HITCHCOCK-RED WILLOW-
1055 AM MDT MON MAY 13 2013 /1155 AM CDT MON MAY 13 2013/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST
NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

LOW RELATIVE HUMIDITY COMBINED WITH SOUTHWEST WINDS GUSTING TO 25
MPH WILL CREATE THE POTENTIAL FOR DANGEROUS FIRE WEATHER CONDITIONS
TUESDAY AFTERNOON...MAINLY SOUTHEAST OF A LINE FROM NORTON TO
TRIBUNE. ALSO...THERE IS A SLIGHT CHANCE OF THUNDERSTORMS TUESDAY
EVENING NORTH OF INTERSTATE 70. STRONG OUTFLOW WINDS WILL BE THE
MAIN HAZARD WITH ANY STORMS THAT DEVELOP.

STRONG THUNDERSTORMS WILL BE POSSIBLE EACH AFTERNOON AND EVENING
FROM THURSDAY THROUGH SUNDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

DLF

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 14, 3:20 PM CDTSpecial Weather StatementGLDThomas10 min
May 14, 4:14 PM CDTSpecial Weather StatementGLDSherman31 min
May 14, 4:41 PM CDTSpecial Weather StatementGLDDecatur34 min

Nearby

Red Flag Warnings in Kansas, 2013Every red flag warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.